Illinois, 2016

Flash Flooding in Illinois, August 29, 2016

August 29, 2016 · NWS LOT · 3 events in 3 counties and zones

Scattered thunderstorms once again developed across northern Illinois on Monday, August 29th, bringing isolated very heavy rainfall amounts due to a moist atmosphere and slow storm motion. The locations hardest hit include along the I-90 corridor from Cherry Valley into the northwest Chicago metro, as well as some locations in Lee County near Amboy, and LaSalle County in and near Mendota and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms once again developed across northern Illinois on Monday, August 29th, bringing isolated very heavy rainfall amounts due to a moist atmosphere and slow storm motion. The locations hardest hit include along the I-90 corridor from Cherry Valley into the northwest Chicago metro, as well as some locations in Lee County near Amboy, and LaSalle County in and near Mendota and Triumph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 29, 1:56 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 29, 1:56 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
256 PM CDT MON AUG 29 2016

.SHORT TERM...
234 PM CDT

Through Tonight...

Very slow moving thunderstorms continue to develop over portions
of the area this afternoon. As a this writing, the most pronounced
heavy rain producer is the cluster of storms over Lee county.
These storms have been dropping up to 2" per hour over a small
portion of the county south of the Dixon area. While the
individual storm cells are moving slowly eastward, the cluster of
storms is propagating slowly north-northwestward into the Dixon
area as new development occurs along the outflow. If this heavy
rain continues into the Dixon area a flash flood warning may be
needed in the near future. Otherwise, expect SCT thunderstorms to
continue to develop and impact portions of the area for the next
few hours before dissipating by early this evening. The slow
eastward movement of these storms could result in some isolated
areas of flash flooding due to very heavy rainfall.

Some isolated storms are possible over the area tonight, but most
areas will likely remain dry. The high dew point air mass and the
expectation of light winds tonight could allow for some areas of
dense fog to develop. As a result, I have added patchy fog to the
forecast for tonight.

KJB

&&

.LONG TERM...
250 PM CDT

Tuesday through Monday...

Tuesday will again be like the past few with a humid, deep
moisture air mass in place. The stout upper high with 593dm
heights over central Illinois today will begin to be shunted
slowly southward as a northern stream trough begins to dig into
Ontario. Minor mid-level ripples on water vapor satellite imagery
over Iowa today will likely be moving over northern Illinois
Tuesday morning and could support isolated/scattered storms in the
a.m. hours. In addition, at the low-levels there will be a tad
more southwesterly to westerly flow ensuring dew points remain
high and once again pooled in the mid 70s by midday. So would
expect at least scattered storms, potentially with more coverage
than today. Guidance is indicating a decent amount of morning
cloud cover which may slow destabilization, though it still should
be still achieved given the moisture pooling. Deep layer shear is
likely to be 15-20 kt keeping the concerns mainly tied to flooding
with efficient rates and slow storm motions. The occasional wet
microburst, especially any congealed deep cells, will be possible.

As a cold front associated with the aforementioned trough moves
southward over Lake Michigan on Tuesday night, the chance for
scattered storms should continue into the night. In addition,
upper forcing within a right entrance region of an upper jet will
also support at least broad lift. Besides the rain chances, Tuesday
night looks to remain humid and mild.

On Wednesday morning the cold front should be shifting southward
into the area and by Wednesday afternoon clearing the south. The
front will continue to serve as a focus for storms, though it is
looking more likely Wednesday afternoon much of that may be in
central Illinois and central Indiana. Reinforcement of drier air
will occur later in the day into the night. Winds along the lake
front will be the strongest, with gusts of 25 to possibly 30 mph
by Wednesday evening. Waves will build to levels conducive for rip
currents by mid-late afternoon Wednesday based on the current
forecast, with the threat continuing through Thursday.

Thursday will see highs in the lower to mid 70s as high pressure
advances in. There actually could be some lake effect clouds into
northeast Illinois Thursday morning. Pleasant conditions look to
persist through the weekend with a rex block in the middle of the
continent likely to keep the next precipitation chances not until
Monday.

MTF

&&

.AVIATION...
For the 18Z TAFs...

The main weather concerns/challenges will be the extent of
thunderstorms over or near the terminals this afternoon and again
on Tuesday afternoon.

A warm and humid air mass will remain in place over the area
through Tuesday. Recent AMDAR soundings out of MDW indicate that
thunderstorm development could begin initiation at any time. The
main question remains where will thunderstorms focus this
afternoon. At this time, it appears that low-level convergence
along a developing lake breeze boundary may help act as a focus
for SCT storms over or near some of the Chicago area terminals
after 19 Z. As a result, I have opted to add a VCTS mention from
19 to 22 Z this afternoon. However, overall confidence on coverage
remains a bit on the low side.

The next main threat for storms looks to arrive by Tuesday
afternoon as a cold front approaches the area. Given the range,
it is a bit difficult to pinpoint the best timing at ORD for
thunder. So, at this time I have just gone with a long (6hr)
PROB30 mention for such until a shorter time range can be
established.

In addition to the threat for storms, some fog will be possible
later tonight, especially outside the Chicago area. The extent of
the fog will likely depend on the amount of cloud cover around
tonight, but given the high dew point air, some MVFR to IFR
visibilities are certainly possible late tonight.

KJB

&&

.MARINE...
256 PM CDT

Quiet winds and waves will occur over the lake tonight into
Tuesday, outside of possibly patchy fog late tonight and Tuesday
morning. A cold front will shift southward onto the northern part
of the lake by Tuesday evening and then down the lake through the
remainder of the night. This will abruptly turn winds northerly
with an increase in speed. Gusts to 30 kt are possible by
Wednesday afternoon through Thursday night, especially across the
central and south. Small craft advisory conditions are presently
forecast Wednesday evening through Thursday night across the
Illinois and Indiana nearshore zones.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 29, 10:23 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1123 AM CDT MON AUG 29 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1123 AM CDT MON AUG 29 2016 /1223 PM EDT MON AUG 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:
  LIMITED THUNDERSTORM RISK.
  LIMITED FLOODING RISK.

PORTIONS OF THE ILLINOIS AND KANKAKEE RIVERS WILL REMAIN IN
FLOOD.
PORTIONS OF OTHER AREA RIVERS AND STREAMS MAY BE NEAR BANKFULL.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON ACROSS
PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. THE SEVERE
WEATHER THREAT IS LOW...HOWEVER STORMS WILL LIKELY BE SLOW MOVING
AND COULD PRODUCE LOCALIZED FLOODING.

IN ADDITION...LOCATIONS THAT RECEIVED HEAVY RAINFALL ON
SUNDAY...PARTICULARLY IN GRUNDY AND LIVINGSTON COUNTIES...MAY
STILL EXPERIENCE FLOODED ROADWAYS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED FLOODING RISK.
WEDNESDAY...
  LIMITED THUNDERSTORM RISK.
  HIGH SWIM RISK.
SUNDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT BUT
REPORTS OF RAINFALL AMOUNTS AND FLOODING ARE APPRECIATED.

GENERAL STORM MOTION OF THE DAY:

VARIABLE MOTION AT 5 MPH OR LESS.

&&

LMZ740>745-301630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1123 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO EARLY
WEDNESDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED WEDNESDAY
INTO EARLY THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-301630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1123 AM CDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER NORTHERN LAKE
MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS LAKE MICHIGAN TUESDAY INTO
EARLY WEDNESDAY...AND AGAIN SUNDAY.

&&

KJB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 29, 2:30 PM CST to 5:45 PM CST
Where
Lee County, 3.12 mi ESE of Harmon to 2.63 mi SE of Harmon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.708, -89.492

A foot of water moving across Pump Factory Rd between Amboy Rd and McCoy Rd approximately 10 miles south of Dixon.

Flash Flood, Du Page

When
August 29, 2:50 PM CST to 8:00 PM CST
Where
Du Page County, 0.37 mi NNW of Roselle to 0.61 mi WNW of Roselle
Cause
Heavy Rain
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
41.985, -88.082

Irving Park Rd, which is Rt. 19, closed due to flooding. Part of the Rt. 390 frontage road near Irving Park Rd and Wright Boulevard with up to 1 foot of water covering it.

Flash Flood, Boone

When
August 29, 4:40 PM CST to 10:00 PM CST
Where
Boone County, 1 mi S of Belvidere to 0.45 mi SSE of Belvidere
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
42.236, -88.850

Car stalled in deep water and other flooded roads around town.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659559, 659560, 659561.